• Register
Prepare for your medical exam, USMLE, MCCEE with a FREE MCQs and clinical cases! ECG, CXR and all types of free medical MCQs with answers, good luck! Medical MCQs from students to students.
Sidebar

A 32-year-old man with a history of atrial fibrillation, gastroesophageal reflux disease

2.0K views
asked Oct 7, 2017 in Medicine by Rajesh Bahara

A 32-year-old man with a history of atrial fibrillation, gastroesophageal reflux disease, type 1 diabetes mellitus, and mitral valve stenosis was recently started on a new medication. He presents to the physician with easy bruising and palpable petechiae on his arms. He has been taking warfarin for 4 years without any complications. An ECG reading reveals a new arrhythmia. A coagulation panel shows the following results:

Prothrombin time: 45 seconds
Partial thromboplastin time: 38 seconds Platelet count: 300,000/mm
3
Bleeding time: 7 minutes
D-dimer: 0.4 μg/mL (normal <0.5 μg/mL)

 

Which of the following medications is most likely responsible for these symptoms?

(A) Cimetidine

(B) Insulin lispro

(C) Metoprolol

(D) NPH insulin

(E) Omeprazole 

 

1 Answer

0 votes
 
Best answer
The correct answer is A. Cimetidine is an H2 blocker associated with P-450 inhibition, anti- androgenic effects, decreased renal excretion of creatinine, and arrhythmias. As a result of P-450 inhibition, cimetidine decreases hepatic metabolism of many drugs oxidized by the P-450 system, including warfarin, increasing their systemic toxicities. This results in a prolonged prothrombin time.

Answer B is incorrect. Insulin lispro can cause hypoglycemia.

Answer C is incorrect. Metoprolol can be associated with decreased perception of hypoglycemia in diabetics. However, it does not affect warfarin levels.

Answer D is incorrect. NPH insulin can cause hypoglycemia or idiopathic allergic and anaphylactoid reactions.

Answer E is incorrect. Omeprazole is a proton pump inhibitor that is relatively free of adverse effects.
answered Oct 7, 2017 by Rajesh Bahara

...